Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 162, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 19, 2012, 3:59 PM CDT for Kingman County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2012, 3:59 PM CDT (20:59 UTC)
- Expired
- Jul 19, 2012, 4:25 PM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kingman County, KS
The radar
The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:04 PM CDT | TSTM WND GST 60 | 1 N Kingman, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
768
WUUS53 KICT 192059
SVRICT
KSC095-192145-
/O.NEW.KICT.SV.W.0162.120719T2059Z-120719T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CDT THU JUL 19 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 359 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KINGMAN...
AND MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL KINGMAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3761 9789 3755 9821 3772 9824 3774 9796
TIME...MOT...LOC 2100Z 309DEG 23KT 3766 9809
HAIL...<.75IN
WIND...60 MPH
$$
LAWSON2 follow-up statements
018
WWUS53 KICT 192112
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT THU JUL 19 2012
KSC095-192145-
/O.CON.KICT.SV.W.0162.000000T0000Z-120719T2145Z/
KINGMAN KS-
412 PM CDT THU JUL 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
KINGMAN COUNTY UNTIL 445 PM CDT...
AT 408 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KINGMAN...AND
MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL KINGMAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3761 9789 3755 9821 3772 9824 3774 9796
TIME...MOT...LOC 2112Z 322DEG 19KT 3761 9812
HAIL...<.75IN
WIND...60 MPH
$$
LAWSON995 WWUS53 KICT 192125 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 425 PM CDT THU JUL 19 2012 KSC095-192135- /O.CAN.KICT.SV.W.0162.000000T0000Z-120719T2145Z/ KINGMAN KS- 425 PM CDT THU JUL 19 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KINGMAN COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3761 9789 3755 9821 3772 9824 3774 9796 TIME...MOT...LOC 2125Z 322DEG 19KT 3756 9807 $$ LAWSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:48 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 19, 3:48 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 348 PM CDT THU JUL 19 2012 .DISCUSSION... ISOLATED SHOWERS AND THUNDERSTORMS WITH A THREAT FOR WIND GUSTS TO 55 MPH MAY LINGER THROUGH THE EARLY EVENING HOURS BEFORE DRIFTING SOUTH/DIMINISHING IN THE ABSENCE OF HEATING. A MORE SUBSIDENT REGIME IS ANTICIPATED OVER THE WEEKEND AS THE H5 RIDGE EXPANDS ACROSS THE CENTRAL PLAINS. THE H85-H7 THERMAL RIDGE/INCREASE IN THICKNESS CONTINUES TO SUPPORT RISING TEMPERATURES WITH VALUES IN THE 105-109 DEGREE RANGE ANTICIPATED. DEEP VERTICAL MIXING WILL ALLOW DEWPOINT TEMPERATURES TO PLUMMET DURING THE AFTERNOON HOURS BUT HEAT INDICES WILL STILL MANAGE TO CLIMB TO AROUND 105+ DEGREES AT TIMES. THEREFORE THE HEAT ADVISORY WILL BE EXPANDED THROUGH TUESDAY. WED-THU...ALTHOUGH TEMPERATURES ARE EXPECTED TO REMAIN WELL ABOVE NORMAL/POSSIBLY LINGERING IN THE 100-105 DEGREE RANGE THERE MAY BE A TEMPORARY BREAK DOWN OF THE MID/UPPER RIDGE TOWARD THE MIDDLE OF THE WEEK AS A ROBUST MID/UPPER TROUGH TRANSLATES EAST ALONG THE US/CANADIAN BORDER. IF THE RIDGE DOES TEMPORARILY BREAK DOWN IT MAY BE FAIRLY SHORT-LIVED SO ONLY A SUBTLE TREND DOWN IN TEMPERATURES WAS INTRODUCED ON THU. && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU TOUGH CONVECTIVE FORECAST. STORMS HAVE LINGERED ALONG A COUPLE OF WEAK BOUNDARIES AND OUTFLOW FROM EARLIER STORMS. LATEST RUC SEEMS HAVE BETTER HANDLE ON THE CURRENT OBSERVATIONS AND VERY SHORT TERM TRENDS THAN OTHER GUIDANCE. THIS KEEPS BOUNDARY NORTH OF KICT/KCNU THROUGH AT LEAST EARLY EVENING AND THEN WILL BLEND INTO NAM AS BOUNDARY SAGS SOUTH DURING THE NIGHT. OF NOTE RUC SHUTS DOWN MOST OF THE PRECIPITATION BY 2100 UTC. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 106 75 105 / 20 10 10 0 HUTCHINSON 76 105 75 103 / 20 10 10 0 NEWTON 78 104 78 103 / 20 10 10 0 ELDORADO 76 104 76 102 / 20 10 0 0 WINFIELD-KWLD 78 107 78 105 / 30 10 10 0 RUSSELL 71 105 71 107 / 10 0 10 0 GREAT BEND 73 105 72 106 / 10 10 10 0 SALINA 74 105 74 105 / 10 10 10 0 MCPHERSON 72 104 73 104 / 20 10 10 0 COFFEYVILLE 78 104 78 103 / 30 10 10 10 CHANUTE 77 101 76 100 / 20 10 10 10 IOLA 75 100 76 101 / 20 10 10 10 PARSONS-KPPF 77 102 77 102 / 30 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR KSZ032-033-047>053- 067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 19, 7:03 AM CDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 703 AM CDT THU JUL 19 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 703 AM CDT THU JUL 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEAST KANSAS THIS MORNING...GENERALLY ALONG AND EAST OF THE FLINT HILLS. GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS ARE LIKELY WITH THE STRONGEST STORMS. HEAT INDICES WILL GRADUALLY RISE TO 104 TO 108 DEGREES THIS AFTERNOON INTO EARLY THIS EVENING. SEE THE LATEST HEAT ADVISORY FOR MORE INFORMATION ABOUT THE HOT CONDITIONS. ISOLATED HIT-AND-MISS THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING ACROSS SOUTHERN KANSAS. WIND GUSTS TO 50 MPH WILL BE THE MAIN THREAT FROM ANY STORMS THAT MANAGE TO DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EARLY EVENING HEAT INDICES AROUND 105 DEGREES ARE LIKELY THROUGH NEXT TUESDAY. FOR NOW...A HEAT ADVISORY IS IN EFFECT FOR ALL AREAS UNTIL EARLY SUNDAY EVENING...BUT MAY BE UPGRADED TO AN EXCESSIVE HEAT WARNING. ONE SHOULD PAY CLOSE ATTENTION TO FORECASTS ISSUED THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM/ADK
In the hours before
Special weather statement, Jul 19, 2:20 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
220 PM CDT THU JUL 19 2012
KSZ067-192000-
RENO-
220 PM CDT THU JUL 19 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST RENO COUNTY...
AT 218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ALDEN...OR 26 MILES
SOUTHEAST OF GREAT BEND...AND MOVING SOUTHEAST AT 15 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3818 9822 3816 9821 3816 9815 3818 9813
3794 9810 3792 9848 3813 9849 3817 9848
TIME...MOT...LOC 1921Z 314DEG 12KT 3814 9840
HOWERTONSpecial weather statement, Jul 19, 3:16 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT THU JUL 19 2012 KSZ067-192045- RENO- 316 PM CDT THU JUL 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO COUNTY... AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ABBYVILLE...OR 17 MILES SOUTHWEST OF HUTCHINSON...AND MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3807 9799 3779 9798 3789 9840 3811 9833 TIME...MOT...LOC 2017Z 296DEG 13KT 3796 9818
Special weather statement, Jul 19, 3:24 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 324 PM CDT THU JUL 19 2012 KSZ093-098-192100- CHAUTAUQUA-COWLEY- 324 PM CDT THU JUL 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA AND COWLEY COUNTIES... AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF DEXTER...OR 21 MILES EAST OF WINFIELD...AND MOVING EAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3729 9645 3710 9644 3714 9671 3728 9670 TIME...MOT...LOC 2024Z 270DEG 7KT 3719 9658 LAWSON
Special weather statement, Jul 19, 3:36 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 336 PM CDT THU JUL 19 2012 KSZ092-192100- SUMNER- 336 PM CDT THU JUL 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY... AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WELLINGTON...AND MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3727 9717 3710 9732 3720 9752 3732 9741 TIME...MOT...LOC 2036Z 302DEG 14KT 3720 9738 LAWSON
Special weather statement, Jul 19, 3:46 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 346 PM CDT THU JUL 19 2012 KSZ093-192115- COWLEY- 346 PM CDT THU JUL 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR DEXTER...OR 19 MILES SOUTHEAST OF WINFIELD...AND MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3719 9654 3702 9656 3709 9681 3724 9669 TIME...MOT...LOC 2046Z 302DEG 11KT 3713 9667 LAWSON
Special weather statement, Jul 19, 3:51 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT THU JUL 19 2012 KSZ098-192115- CHAUTAUQUA- 351 PM CDT THU JUL 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA COUNTY... AT 349 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF CEDAR VALE...OR 12 MILES WEST OF SEDAN...AND MOVING EAST AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3724 9617 3701 9620 3705 9652 3726 9650 TIME...MOT...LOC 2051Z 287DEG 26KT 3714 9638 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:49 PM CDT | Special Weather Statement | ICT | Saline | 26 min |
| Jul 18, 9:16 PM CDT | Special Weather Statement | ICT | Saline | 29 min |
| Jul 18, 9:23 PM CDT | Special Weather Statement | ICT | Saline | 37 min |
| Jul 19, 1:49 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| Jul 19, 2:13 PM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Jul 19, 2:20 PM CDT | Special Weather Statement | ICT | Reno | 40 min |
| Jul 19, 3:16 PM CDT | Special Weather Statement | ICT | Reno | 29 min |
| Jul 19, 3:24 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Jul 19, 3:36 PM CDT | Special Weather Statement | ICT | Sumner | 24 min |
| Jul 19, 3:46 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| Jul 19, 3:51 PM CDT | Special Weather Statement | ICT | Chautauqua | 24 min |
| Jul 19, 4:10 PM CDT | Special Weather Statement | ICT | Kingman | 35 min |
| Jul 19, 4:11 PM CDT | Special Weather Statement | ICT | Chautauqua | 34 min |
| Jul 19, 4:24 PM CDT | Special Weather Statement | ICT | Kingman | 36 min |
| Jul 19, 4:30 PM CDT | Special Weather Statement | ICT | Reno | 30 min |
| Jul 19, 5:10 PM CDT | Special Weather Statement | ICT | Reno | 35 min |
| Jul 19, 6:51 PM CDT | Special Weather Statement | ICT | Chase | 24 min |
| Jul 19, 6:58 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.